Nebraska, 2020

Tornado and Hail in Nebraska, July 8 to 9, 2020

July 8 to 9, 2020 · NWS GID · 61 events in 18 counties and zones

Extensive line of thunderstorms brought widespread severe wind to much of south central Nebraska and portions of north central Kansas on this date. This event will likely go down as the most widespread severe weather event of the spring and summer of 2020 for the Hastings County Warning Area (CWA).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$295,000
Crop damage
None recorded
Events
61

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Extensive line of thunderstorms brought widespread severe wind to much of south central Nebraska and portions of north central Kansas on this date. This event will likely go down as the most widespread severe weather event of the spring and summer of 2020 for the Hastings County Warning Area (CWA). Thunderstorms developed along a cold front across north central Nebraska, and also within a zone of low level upslope flow over western Nebraska and northeast Colorado, during the early evening hours of July 8th. Both areas of development initially contained both line segments and embedded supercells, posing risks for all severe hazards, but quickly organized into two separate lines of convection, or quasi linear convective systems (QLCSs). By 9pm CDT, one line extended roughly west to east from Thedford, NE to O'Neill, NE and was moving southeast, while the other line extended roughly north to south from near Thedford, NE to just west of McCook, NE and was moving mainly east. Shortly thereafter, both lines began to merge together into one coherent line. Thunderstorms began to enter far northern and western portions of the CWA around 10pm CDT. By this time, thunderstorms already had a history of producing 60 to 75 mph wind gusts and a few instances of large hail just northwest and west of the CWA. The line of thunderstorms strengthened and organized further as they shifted southeast into the CWA between 10-11pm CDT. In fact, an impressive bow echo developed over Gosper and Furnas Counties during this time and raced eastward, affecting areas primarily between Interstate 80 in south central Nebraska and Highway 36 in north central Kansas. Severe wind gusts remained the primary threat. The QLCS had taken on an S shape by 11pm CDT, slanting southwest to northeast. The greatest concentration of severe wind reports occurred over central and eastern portions of the CWA, roughly from Grand Island and Hastings eastward to York and Hebron, between 11pm CDT on July 8th and 1am CDT on July 9th as forward speed increased dramatically. Several wind gusts were measured between 70-75mph in this area, including a peak wind gust of 75mph in Thayer County. Not surprisingly, widespread wind damage was reported, as well, especially to trees, power lines, and crops. Downed tree limbs (medium to large size) and snapped small trees were fairly common. Power outages were also common across many small towns during the overnight and into the early morning hours, though an exact estimation of peak power outages is unknown. A few buildings also sustained damage, such as blown in doors and roof damage from fallen trees and lost shingles. Finally, a brief EF-0 tornado was determined to have occurred in Merrick County, with peak winds estimated to be around 85mph. Damage was limited. The leading edge of the QLCS, and associated peak wind threat, shifted east and southeast of the CWA by 1AM CDT, though lingering stratiform rain as well as a northwest to southeast band of thunderstorms near the state line continued for a few more hours. The only severe hail reported with this event was along the southwest flank of the QLCS over Furnas County, where thunderstorms continued to regenerate. A few instances of quarter to golf ball size hail was reported.

Meteorologically speaking, this severe wind event was driven largely by a cold front interacting with a strongly unstable airmass due to steep mid level lapse rates, strong heating, and moist boundary layer. Initially cellular activity quickly grew upscale into line segments owing to the linear forcing along the cold front and generally outflow dominated activity, with peak DCAPE values in excess of 1500 J/kg. The primary shortwave trough responsible for the cold front remained well north of the area, near the Montana/Canadian border, but several weak perturbations moving west to east over the cold front likely aided in thunderstorm development as well. A distinct mesoscale convective vortex, modest deep layer shear of 30-35 knots, and an intensifying southerly low level jet up to 45 knots sustained the severe convection well past sunset. Finally, it's worth noting that an impressive surface pressure rise/fall couplet of at least 3mb/2hr accompanied the QLCS across the CWA between 05Z and 07Z.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 8, 5:59 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 8, 5:59 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
659 PM CDT Wed Jul 8 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 350 PM CDT Wed Jul 8 2020

There are quite a few things to discuss for the short term, the
primary one being the storms expected tonight. The cold front
stationed off to the northwest will continue to move southeastward
across the area. The good news? the potential for much of the area
to receive some needed rain, along with some cooler temps by
tomorrow. The bad news? several of these storms could be severe
with the primary threats being wind and hail.

Convection is expected to begin developing with convergence along
the sfc frontal boundary late this afternoon/early this evening.
Models are consistent in depicting the development of more
organized/linear convection that begins as separate lines, one to
the north and one to the west, that then merge into one MCS. The
western boundary looks to be the more influential of the two and
will result in a more east to west push than was originally
anticipated. Timing is a little more difficult to nail down at the
moment. Successive model runs have been showing a later and later
onset, but the general brunt of the activity is still expected to
be between 7pm and 2am.

Regarding the overall severe threat, majority of the area is in an
SPC Enhanced Risk for severe weather. The main threats are damaging
wind and large hail. Severe risk will be the greatest earlier on in
the afternoon and evening. With 2k-3k J of SBCAPE and 30-35 kts of 0-
6 km shear, a few discrete cells and maybe a supercell or two are
possible initially, and will likely pose the greatest threat for
large hail. Then with the loss of daytime heating and a developing
cold pool, storm mode will become almost exclusively linear...taking
on more of a QLCS form. This will lead to the greater wind threat,
with the potential for storm winds to around 70 mph. Damaging winds
will pose the greatest risk and overall are the more dominating and
widespread threat.

Once the front has moved through Thursday should be mostly dry and
around 10 degrees cooler and in the mid 80s. There are a few weak
signals in a couple models suggesting some re-development may happen
Thursday evening, but this is more of an outlier and doesn't look to
be supported by much. Any major changes to PoPs for Thurs are going
to largely depend on how tonight plays out.

.LONG TERM...(Friday through Wednesday)
Issued at 350 PM CDT Wed Jul 8 2020

Since most of the focus is in the short term, this is a more broad
overview of the long term. A potent ridge is building over the
desert SW and will be the driving force behind weather over the next
several days. The main thing will be the continued heat.
Temperatures are expected to rebound back into the 90s by the end of
the weekend. The other effect of the ridge will be the shoddy PoPs
that are peppered throughout the week. With the the ridge being
located over the desert SW, any short waves that come over the ridge
will likely pass right through the Central Plains along with
accompanying MCS activity. This looks to be a possibility on
Saturday morning, as a short wave rounds over the top of the ridge
and then dives south through central NE. The remainder of the long
term looks mostly dry, though this could easily change with any
small perturbations or short waves that may develop.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday)
Issued at 656 PM CDT Wed Jul 8 2020

Main problem will be timing of potential thunderstorms tonight.
Most models have been too quick with progression of thunderstorm
activity this evening. Some models also indicate at least a few
hours of low-level wind shear (LLWS) overnight, but since
thunderstorms may be ongoing, I opted to keep this out of the
forecast for now.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Shawkey
LONG TERM...Shawkey
AVIATION...Heinlein
Hazardous weather outlook, Jul 8, 3:31 PM CST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
431 PM CDT Wed Jul 8 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
431 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Severe thunderstorms are favorable across the outlook area
this evening and tonight, mainly between the hours of 7 PM and 2
AM. The primary hazards from the storms will be damaging winds of
70 mph and large hail to around the size of golf balls. A weak,
isolated tornado cannot be ruled out. In addition, heavy rainfall
may accompany the storms and could cause localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periodic chances for thunderstorms are in the forecast for most of
the period. Predictability is low regarding severe weather
chances.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening especially between
the hours of 7 PM and 2 AM.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

The radar

The Grand Island radar (KUEX), 145 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

57 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Furnas

When
July 8, 8:45 PM CST
Where
Furnas County, 2 mi NNE of Cambridge
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.307, -100.156

A wind gust of 69 MPH was recorded by a mesonet station located 2 miles north-northeast of Cambridge.

Thunderstorm Wind, Furnas

When
July 8, 9:08 PM CST
Where
Furnas County, 1 mi N of Oxford
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.264, -99.630

A wind gust of 58 MPH was recorded by a mesonet station located 1 mile north of Oxford.

Thunderstorm Wind, Valley

When
July 8, 9:30 PM CST
Where
Valley County, 6 mi S of North Loup
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.413, -98.780

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Phelps

When
July 8, 9:32 PM CST
Where
Phelps County, 3 mi E of Loomis
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.480, -99.463

A wind gust of 64 MPH was recorded by a mesonet station located 3 miles east of Loomis.

Thunderstorm Wind, Harlan

When
July 8, 9:33 PM CST
Where
Harlan County, 2 mi NNW of Alma
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.127, -99.365

A wind gust of 62 MPH was recorded by a mesonet station located 2 miles north-northwest of Alma.

Thunderstorm Wind, Buffalo

When
July 8, 9:40 PM CST
Where
Buffalo County, Miller
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.930, -99.380

Wind gusts estimated to be near 60 MPH resulted in minor tree damage in Miller.

Thunderstorm Wind, Buffalo

When
July 8, 9:55 PM CST
Where
Buffalo County, 6 mi N of Riverdale
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.867, -99.170

Wind gusts were estimated to be near 65 MPH.

Thunderstorm Wind, Sherman

When
July 8, 10:00 PM CST
Where
Sherman County, Ashton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.250, -98.820

Wind gusts estimated to be near 60 MPH resulted in some downed tree branches in Ashton.

Thunderstorm Wind, Sherman

When
July 8, 10:00 PM CST
Where
Sherman County, Loup City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.280, -98.980

Wind gusts estimated to be near 60 MPH resulted in small tree limbs being downed in Loup City.

Thunderstorm Wind, Buffalo

When
July 8, 10:10 PM CST
Where
Buffalo County, 3 mi ENE of Kearney
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
40.717, -99.027

Minor tree damage was reported on the east side of Kearney.

Thunderstorm Wind, Kearney

When
July 8, 10:21 PM CST
Where
Kearney County, 2 mi NNE of Norman
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.507, -98.765

A wind gust of 64 MPH was recorded by a mesonet station located 2 miles north-northeast of Norman.

Hail, Furnas

When
July 8, 10:25 PM CST
Where
Furnas County, Wilsonville
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.120, -100.120

Thunderstorm Wind, Adams

When
July 8, 10:25 PM CST
Where
Adams County, Kenesaw
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.630, -98.650

Wind gusts were estimated to be near 60 MPH.

Tornado, Merrick

When
July 8, 10:29 PM CST to 10:36 PM CST
Where
Merrick County, 1.7 mi WNW of Silver Creek to 2.94 mi ENE of Silver Creek
Rating
EF0
Path length
4.21 mi
Path width
130 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
41.330, -97.700

Region 44 Emergency Management assisted with this survey. A brief tornado touched down north of Silver Creek, with a path length of approximately 4 miles and maximum wind gusts estimated to be 85 MPH. Damage was primarily confined to trees, with downed large branches and some uprooted trees. Irrigation pivots along and near the path were overturned. Two farmsteads were affected, one sustained minor damage to a small outbuilding and the other sustained tree damage.

Thunderstorm Wind, Webster

When
July 8, 10:33 PM CST
Where
Webster County, 1 mi WSW of Blue Hill
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.325, -98.468

A wind gust of 62 MPH was recorded by a mesonet station located 1 mile west-southwest of Blue Hill.

Thunderstorm Wind, Hall

When
July 8, 10:34 PM CST to 10:35 PM CST
Where
Hall County, (Gri)grand Is Rgnl A to 3.18 mi SW of Grand Is
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
40.970, -98.320

There were multiple reports of tree damage and power outages across Grand Island.

Thunderstorm Wind, Hall

When
July 8, 10:35 PM CST
Where
Hall County, 3 mi WNW of Alda
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.887, -98.523

A wind gust of 64 MPH was recorded by a mesonet station located 3 miles west-northwest of Alda.

Thunderstorm Wind, Hall

When
July 8, 10:35 PM CST
Where
Hall County, Wood River
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.820, -98.600

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Adams

When
July 8, 10:40 PM CST
Where
Adams County, 4 mi N of Hastings
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.638, -98.380

Wind gusts were estimated to be near 60 MPH at the NWS Hastings office.

Thunderstorm Wind, Hall

When
July 8, 10:40 PM CST
Where
Hall County, 4 mi N of Doniphan
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.828, -98.370

Wind gusts were estimated to be near 70 MPH.

Thunderstorm Wind, Adams

When
July 8, 10:42 PM CST
Where
Adams County, 8.08 mi NNE of Hastings
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.680, -98.300

A wind gust of 65 MPH was recorded by a mesonet station located 1 mile west of Trumbull.

Thunderstorm Wind, Clay

When
July 8, 10:44 PM CST
Where
Clay County, Trumbull
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.680, -98.270

Wind gusts estimated to be 60 to 70 MPH resulted in tree damage across Trumbull, with a few limbs ending up on homes. Power lines were also downed. Doors to the highway department's building were damaged, trapping equipment inside.

Hail, Hall

When
July 8, 10:45 PM CST
Where
Hall County, Grand Is
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.920, -98.350

Thunderstorm Wind, Clay

When
July 8, 10:46 PM CST to 10:51 PM CST
Where
Clay County, 5.55 mi S of Glenville
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.420, -98.260

Peak wind gusts of 72 MPH and 66 MPH were measured by a mesonet station located 4 miles east of Pauline.

Thunderstorm Wind, Hall

When
July 8, 10:47 PM CST
Where
Hall County, 1 mi ESE of Doniphan
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.764, -98.352

A wind gust of 70 MPH was recorded by a mesonet station located 1 mile east-southeast of Doniphan.

Thunderstorm Wind, Hamilton

When
July 8, 10:47 PM CST
Where
Hamilton County, 5.53 mi SW of Giltner
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.720, -98.220

Wind gusts were estimated be between 60 and 70 MPH.

Thunderstorm Wind, Adams

When
July 8, 10:48 PM CST
Where
Adams County, (Hsi)hastings Arpt to Hastings
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
40.600, -98.430

Tree limbs were downed in Hastings, blocking some roads.

Thunderstorm Wind, Hamilton

When
July 8, 10:49 PM CST
Where
Hamilton County, Phillips
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.900, -98.220

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Nuckolls

When
July 8, 10:50 PM CST
Where
Nuckolls County, 6.66 mi W of Abdal
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.130, -98.256

Wind gusts near 60 MPH resulted in a downed transmission line. This caused power outages in the area, and Road 2600 between Roads J and L was closed due to the line being over the road.

Thunderstorm Wind, Hamilton

When
July 8, 10:51 PM CST
Where
Hamilton County, 3 mi SSW of Aurora
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.830, -98.022

A wind gust of 73 MPH was recorded by a mesonet station located 3 miles south-southwest of Aurora.

Thunderstorm Wind, Nuckolls

When
July 8, 10:52 PM CST
Where
Nuckolls County, Nelson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.200, -98.070

Wind gusts estimated to be near 60 MPH resulted in area power outages.

Thunderstorm Wind, Clay

When
July 8, 10:55 PM CST
Where
Clay County, Deweese
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.350, -98.130

Wind gusts estimated to be near 60 MPH resulted in power outages in Deweese.

Thunderstorm Wind, Hamilton

When
July 8, 10:55 PM CST
Where
Hamilton County, Aurora Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
40.880, -98.000

Thunderstorm Wind, Hamilton

When
July 8, 10:56 PM CST
Where
Hamilton County, 5.92 mi ENE of Stockham
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.740, -97.860

Wind gusts estimated to be near 70 MPH downed tree limbs up to 6 to 8 inches in diameter.

Thunderstorm Wind, Clay

When
July 8, 10:58 PM CST to 11:00 PM CST
Where
Clay County, Clay Center to 3 mi S of Clay Center
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.530, -98.050

Wind gusts were estimated to be near 65 MPH. Tree damage was reported in Clay Center, including tree limbs landing on a few homes.

Thunderstorm Wind, Nuckolls

When
July 8, 11:02 PM CST
Where
Nuckolls County, 4 mi N of Oak
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.288, -97.850

Wind gusts estimated to be near 70 MPH resulted in a damaged grain bin.

Thunderstorm Wind, Polk

When
July 8, 11:02 PM CST
Where
Polk County, Osceola
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.180, -97.550

Wind gusts estimated to be near 60 MPH resulted in downed tree limbs across town and a small tree being blown over on the south side of town.

Thunderstorm Wind, Clay

When
July 8, 11:03 PM CST to 11:05 PM CST
Where
Clay County, 2 mi N of Edgar to Edgar
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.399, -97.970

Tree limbs were downed in Edgar, the largest was 1 foot in diameter.

Thunderstorm Wind, Clay

When
July 8, 11:03 PM CST
Where
Clay County, 3 mi SE of Fairfield
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.399, -98.080

Wind gusts estimated to be between 65 and 70 MPH caused damage to an irrigation pivot.

Thunderstorm Wind, Clay

When
July 8, 11:03 PM CST
Where
Clay County, 0.52 mi E of Harvard to Harvard
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.620, -98.090

A wind gust of 66 MPH was recorded by a mesonet station in Harvard. Power outages were reported in town.

Thunderstorm Wind, Clay

When
July 8, 11:05 PM CST to 11:07 PM CST
Where
Clay County, 5 mi S of Saronville to 6 mi ESE of Clay Center
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.528, -97.930

Wind gusts were estimated to be near 70 MPH by a Cooperative Observer and a trained spotter. Tree damage was reported, including small trees 8 to 10 inches in diameter being snapped.

Thunderstorm Wind, Polk

When
July 8, 11:05 PM CST
Where
Polk County, 3 mi NE of Shelby
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.231, -97.389

A wind gust of 60 MPH was measured by a mesonet station located 3 miles northeast of Shelby.

Thunderstorm Wind, Clay

When
July 8, 11:07 PM CST
Where
Clay County, Sutton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.600, -97.850

Wind gusts estimated to be near 60 MPH resulted in tree damage in Sutton.

Thunderstorm Wind, Clay

When
July 8, 11:07 PM CST
Where
Clay County, 3 mi ENE of Fairfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.447, -98.067

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Nuckolls

When
July 8, 11:08 PM CST
Where
Nuckolls County, 1 mi NE of Oak
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.240, -97.837

A wind gust of 59 MPH was recorded by a mesonet station located 1 mile northeast of Oak.

Thunderstorm Wind, York

When
July 8, 11:10 PM CST
Where
York County, 3 mi SSE of Bradshaw
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.840, -97.708

A wind gust of 59 MPH was recorded by a mesonet station located 3 miles south-southeast of Bradshaw.

Thunderstorm Wind, Fillmore

When
July 8, 11:14 PM CST
Where
Fillmore County, 5.65 mi WNW of Shickley
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.450, -97.820

A wind gust of 61 MPH was recorded by a mesonet station located 4 miles north-northeast of Ong.

Thunderstorm Wind, York

When
July 8, 11:14 PM CST
Where
York County, Waco
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.900, -97.450

A wind gust of 64 MPH was recorded by a mesonet station located in Waco.

Thunderstorm Wind, Clay

When
July 8, 11:15 PM CST
Where
Clay County, 3 mi ENE of Edgar
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.387, -97.917

A wind gust of 66 MPH was recorded by a mesonet station located 3 miles east-northeast of Edgar.

Thunderstorm Wind, Fillmore

When
July 8, 11:15 PM CST to 11:18 PM CST
Where
Fillmore County, 2 mi W of Shickley to Shickley
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.420, -97.758

A wind gust of 66 MPH was recorded by a mesonet station located 2 miles west of Shickley. Emergency management reported roof and door damage to an outbuilding in Shickley.

Thunderstorm Wind, York

When
July 8, 11:15 PM CST
Where
York County, York Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
40.880, -97.580

Thunderstorm Wind, Thayer

When
July 8, 11:17 PM CST
Where
Thayer County, 1 mi SSE of Davenport
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.307, -97.793

A wind gust of 63 MPH was recorded by a mesonet station located 1 mile south-southeast of Davenport.

Thunderstorm Wind, Thayer

When
July 8, 11:23 PM CST
Where
Thayer County, Hebron
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.170, -97.580

Wind gusts estimated to be near 65 MPH resulted in tree damage in Hebron, with limbs up to 4 to 6 inches in diameter being downed.

Thunderstorm Wind, York

When
July 8, 11:23 PM CST to 11:25 PM CST
Where
York County, 2 mi N of Waco to Waco
Measured
56 kt (64 mph) measured gust
Property damage
$75,000
Reported by
Mesonet
Coordinates
40.929, -97.450

A wind gust of 65 MPH was recorded by a mesonet station located in Waco. A portable communications tower located 2 miles north of Waco was damaged.

Thunderstorm Wind, Thayer

When
July 8, 11:24 PM CST
Where
Thayer County, Carleton
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
40.300, -97.670

A wind gust of 75 MPH was recorded by a mesonet station located in Carleton.

Thunderstorm Wind, Thayer

When
July 8, 11:26 PM CST
Where
Thayer County, 3 mi ESE of Carleton
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.283, -97.617

A wind gust of 69 MPH was recorded by a mesonet station located 3 miles east-southeast of Carleton.

Thunderstorm Wind, Thayer

When
July 8, 11:27 PM CST
Where
Thayer County, Deshler
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.150, -97.720

Wind gusts estimated to be near 60 MPH downed small tree branches in Deshler.

Thunderstorm Wind, Fillmore

When
July 8, 11:29 PM CST
Where
Fillmore County, 3 mi S of Ohiowa
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.377, -97.450

A wind gust of 59 MPH was recorded by a mesonet station located 3 miles south of Ohiowa.

Thunderstorm Wind, Thayer

When
July 8, 11:30 PM CST
Where
Thayer County, 6 mi SSE of Davenport
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.240, -97.756

A wind gust of 60 MPH was recorded by a mesonet station located 6 miles south-southeast of Davenport.

Thunderstorm Wind, Thayer

When
July 8, 11:40 PM CST
Where
Thayer County, Gilead
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.150, -97.410

Wind gusts estimated to be near 60 MPH caused power outages in Gilead due to a downed power line.

Hail, Furnas

When
July 9, 1:00 AM CST to 1:10 AM CST
Where
Furnas County, Edison
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.280, -99.770

Quarter to golf ball size hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyThe tornado archive for Nebraska, 2020Warnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902684, 902685, 902686, 902687, 902688, 902689, 902690, 902691, 902697, 902695, 902700, 902701, 902702, 907675, 902703, 902706, 902707, 902709, 902708, 902710, 902711, 902714, 902712, 907602, 907604, 907605, 907606, 907608, 907609, 907610, 907611, 907612, 907613, 907614, 907615, 907618, 907619, 907623, 907625, 907626, and more.